Kansas, 2011

Damaging Winds and Lightning Strike in Kansas, August 5, 2011

August 5, 2011 · NWS ICT · 5 events in 4 counties and zones

A complex of strong to severe thunderstorms produced 50 to 60 mph winds over portions of central Kansas during the predawn hours on the 5th. A lone thunderstorm also produced 60 mph winds over southeast Kansas near Cedar Vale in Chautauqua county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of strong to severe thunderstorms produced 50 to 60 mph winds over portions of central Kansas during the predawn hours on the 5th. A lone thunderstorm also produced 60 mph winds over southeast Kansas near Cedar Vale in Chautauqua county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 4, 11:02 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 4, 11:02 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT FRI AUG 5 2011

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MCS SITUATED OVER PRIMARILY W & NW KS IS MOVG E/NE 25KTS AT 05Z.
FORECAST STRATEGY IS ESSENTIALLY UNCHANGED FROM 00Z DISCUSSION
WITH TSRA MOVG ACROSS KRSL & KSLN FROM 06Z-10Z. FOR NOW HAVE
RETAINED "VCTS" ASSIGNED TO KHUT & KICT UNTIL ARRIVAL TIMES COME
INTO BETTER FOCUS. VERY CONCEIVABLE THAT SCT SHRA/TSRA WILL FESTER
OVER MUCH OF CNTRL & SC KS BEYOND 12Z DUE NWD POSITIONING OF
STATIONARY FRONT DRAPED ALONG KS/OK BORDER IN REGION OF MODEST
ISENTROPIC ASCENT.

&&

PREV DISCUSSION... /ISSUED 313 PM CDT THU AUG 4 2011/

DISCUSSION...

STABLE CONDITIONS WERE OBSERVED ACROSS EASTERN KANSAS IN THE WAKE OF
THE MORNING MCS BUT WITH INCREASING INSOLATION THE AIRMASS IS
EXPECTED TO BECOME INCREASINGLY UNSTABLE BY LATE AFTERNOON/EARLY
EVENING. THE FRONT WAS DIFFICULT TO LOCATE EARLY THIS
AFTERNOON...HOWEVER THE PRIMARY OUTFLOW BOUNDARY HAS PUSHED WELL
SOUTH INTO OKLAHOMA AND WITHOUT A WELL DEFINED FOCUS FOR DEEP
MOIST CONVECTION...THUNDERSTORM CHANCES SHOULD REMAIN LOW ACROSS THE
AREA LATE THIS AFTERNOON THROUGH EARLY EVENING. STORMS DEVELOPING
ACROSS THE HIGH PLAINS MAY BE STEERED TOWARD PORTIONS OF
CENTRAL/WEST CENTRAL KANSAS LATE TONIGHT BEFORE ARRIVING ACROSS
SOUTH CENTRAL KANSAS EARLY ON FRIDAY ALONG NOSE OF A WEAK LLJ.
LOCATIONS ACROSS CENTRAL/EAST CENTRAL KANSAS APPEAR TO HAVE THE BEST
OPPORTUNITY FOR MORE WIDESPREAD WETTING RAINS WITH ACTIVITY LINGERING
THROUGH THE MORNING HOURS ON FRI BEFORE DIMINISHING. AFTERNOON
THUNDERSTORMS MAY REDEVELOP FRIDAY AFTERNOON SPREADING EASTWARD
FRIDAY NIGHT AND MAINTAINED LOW POPS FOR THIS SCENARIO. DIFFERENCES
IN HOW FAR NORTH THE DIFFUSE FRONT MIXES ON FRIDAY REMAIN WITH THE
GFS MORE AGGRESSIVE WHEN COMPARED TO THE NAM.

SATURDAY-SUNDAY...THIS DIFFUSE STATIONARY FRONT IS EXPECTED TO
BISECT THE FORECAST AREA THROUGH THE WEEKEND. THIS FRONT IS EXPECTED
TO MIX SLOWLY NORTHWARD ON SATURDAY BEFORE BEING FORCED SOUTH LATE
SUNDAY AS A SHORTWAVE TROUGH MOVES OVER UPPER MISSISSIPPI VALLEY
AREA. THIS WILL ALLOW THE DEEPLY MIXED AIRMASS OVER OKLAHOMA TO
RETURN TO SOUTHERN AND SOUTHEAST KANSAS WITH TEMPERATURES OF 100-105
ANTICIPATED AND A CONTINUATION OF THE EXCESSIVE HEAT WARNING. THIS
FRONT WILL ALSO BE A FOCUS FOR DEEP MOIST CONVECTION THROUGH THE
PERIOD AND MAINTAINED LOW POPS ACROSS MUCH OF THE AREA.

MONDAY-THURSDAY...A MILD START TO THE PERIOD IS ANTICIPATED AS THE
PERSISTENT FRONT MEANDERING ACROSS THE CENTRAL PLAINS IS PROGGED TO
SET UP ACROSS CENTRAL/NORTHERN KANSAS SUPPORTING ANOTHER DAY OF
HEAT HEADLINES ACROSS THE SOUTHERN HALF OF KANSAS. A SERIES OF
UPPER LEVEL TROUGHS MOVING OVER THE UPPER MISSISSIPPI VALLEY/GREAT
LAKES AREA WILL HELP BREAK DOWN THE PERSISTENT RIDGE ALLOWING A
COLD FRONT TO MOVE SOUTH INTO OKLAHOMA BY TUESDAY. THIS FRONT IS
PROGGED TO BECOME STATIONARY SOUTH OF THE AREA WITH A
COOLER/CANADIAN AIRMASS BUILDING INTO THE CENTRAL PLAINS STATES.
THIS WILL BRING WELCOME RELIEF FROM THE PROLONGED HEAT AND
CONTINUED CHANCES FOR DEEP MOIST CONVECTION. AS THE STRONGER WEST-
NORTHWEST MID/UPPER FLOW DEVELOPS OVER THE AREA PERIODS OF STRONG
TO SEVERE THUNDERSTORMS WITH REPEATED HEAVY RAINS APPEARS POSSIBLE
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75  99  77 105 /  40  30  20  20
HUTCHINSON      74  95  76 103 /  50  40  20  30
NEWTON          75  95  76 102 /  40  40  30  20
ELDORADO        76  96  76 104 /  40  40  30  20
WINFIELD-KWLD   76 102  77 105 /  30  30  20  20
RUSSELL         71  92  72  96 /  60  50  20  30
GREAT BEND      71  93  72  98 /  60  40  20  30
SALINA          72  90  74  97 /  50  50  30  20
MCPHERSON       73  94  75 101 /  50  50  30  20
COFFEYVILLE     77 103  77 105 /  20  30  20  20
CHANUTE         75  98  76 101 /  30  40  30  20
IOLA            75  97  76 100 /  30  40  30  20
PARSONS-KPPF    76 101  77 104 /  30  40  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON FRIDAY TO 8 PM CDT MONDAY FOR
KSZ067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 4, 3:29 PM CST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
429 PM CDT THU AUG 4 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
429 PM CDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS CENTRAL
AND PORTIONS OF SOUTH CENTRAL KANSAS. A FEW STRONG STORMS WILL BE
POSSIBLE WITH THE MAIN THREATS BEING WIND GUSTS OF 50 MPH...SMALL
HAIL...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS HEAT INDICES WILL CONTINUE TO IMPACT SOUTH CENTRAL AND
SOUTHEAST KANSAS FRIDAY THROUGH MONDAY. PLEASE REFER TO THE EXCESSIVE
HEAT WARNING FOR DETAILS.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH WEDNESDAY. STRONG TO
SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD WITH
MULTIPLE OPPORTUNITIES FOR WIDESPREAD WETTING RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

MWM

In the hours before

Special weather statement, Aug 5, 12:15 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT FRI AUG 5 2011

KSZ032-047-050700-
BARTON-RUSSELL-
115 AM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WESTERN BARTON AND WESTERN RUSSELL COUNTIES...

AT 109 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELLIS TO LA CROSSE
TO 11 MILES WEST OF LARNED...AND MOVING NORTHEAST AT 40 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS AS THEY MOVE INTO
WESTERN PORTIONS OF BARTON AND RUSSELL COUNTIES BETWEEN 130 AM AND
2 AM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
August 5, 12:25 AM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.110, -96.500

A tree was downed onto a building. The extent of damage is unknown, therefore property damage amounts are rough estimates.

Thunderstorm Wind, Barton

When
August 5, 1:31 AM CST
Where
Barton County, 0.52 mi SW of Great Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.364, -98.775

Winds were estimated around 60 mph.

Thunderstorm Wind, Ellsworth

When
August 5, 2:00 AM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.590, -98.410

Winds were estimated around 60 mph.

Thunderstorm Wind, Ellsworth

When
August 5, 2:15 AM CST
Where
Ellsworth County, 3.81 mi SSW of Ellsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.680, -98.260

Winds were estimated around 60 mph.

Lightning, Saline

When
August 5, 4:30 AM CST
Where
Saline County, 1.25 mi SSE of Salina
Property damage
$20,000
Reported by
Newspaper
Coordinates
38.812, -97.594

Lightning struck an automobile and a radio station in Salina. The strike burned the vehicle antenna, damaged the drivers side door and windshield, and shattered the back window. At the radio station, damage occurred to the transmitter, satellites and other equipment. No one was injured. Property damage amounts are rough estimates. The Salina Journal was the sole contributor to this report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340232, 340233, 340234, 340235, 344806.